Media

Commentary: Hispanic Americans risk overdoses from over-the-counter pain meds

Sun Sentinel | Nelson Garcia Jr., MD, AGAF | November 1, 2017

Everybody experiences pain at some point in their life — headaches, backaches, muscle or joint pains — and most of us reach for the medicine cabinet to find something to make us feel better. Many times, this includes over-the-counter pain medicines, such as Advil, ibuprofen or Tylenol, which can ease a variety of aches and pains. However, when these over-the-counter medications are used incorrectly — taking too much or taking it too often — they have the potential to seriously harm a person’s gut.

Read more…


Commentary: The Other Overdose Crisis: Over-The-Counter Pain Medications

STAT | Charles Melbern Wilcox | October 9, 2017

Overdoses from opioids have captured the national spotlight. And rightly so — they kill nearly 30,000 Americans a year and cause more than 1 million hospitalizations. Another overdose issue is playing outside their shadow: the misuse of over-the-counter pain medicines like acetaminophen, aspirin, ibuprofen, naproxen, and others.

Read more…


For Hispanic Heritage Month, an Important Health Warning

Gastroenterologists urge caution when using over-the-counter pain medicines

Bethesda, MD (Sept. 15, 2017) — At a time when many Americans (39 percent) admit they could be overdosing on over-the-counter (OTC) pain medicines, Hispanic Americans are especially at risk — they are the largest consumers of OTCs, judging by their purchase patterns. According to the American Gastroenterological Association (AGA), ignoring medicine labels and taking too much OTC pain medicine is an unsafe practice that can lead to serious problems including gastrointestinal complications.


When Hit with Pain, Americans May Risk Overdose

Doctors Caution Against Misusing OTCs to Prevent GI Complications

Bethesda, MD (Sept. 1, 2016) — Millions of Americans suffering from occasional and chronic pain may be taking too much over-the-counter medication to relieve some of their symptoms, including headaches, back pain and muscle pain. September marks Pain Awareness Month and the American Gastroenterological Association (AGA) is urging consumers who use over-the-counter (OTC) pain medicines to be aware of common myths and dangerous misconceptions about their use. Read more…


The Gut Check Journey Tests Patients’ Knowledge

AGA’s Interactive Experience Shows How to Use OTC Pain Medicine Smartly, Safely

Bethesda, MD (March 24, 2016) — The American Gastroenterological Association (AGA) launched an innovative online challenge for consumers to test their over-the-counter (OTC) pain medicine knowhow in a fun and engaging way. Through a set of questions and mini-challenges, users must navigate their way through the Gut Check Journey to prove they know how to safely use the medicines inside their medicine cabinet and avoid potential gastrointestinal and other health problems. Read more…


Pain Sufferers Risking Overdoses, National Survey Finds

Search for Fast Relief with OTC Medicines Often Backfires, Gastroenterologists report

Bethesda, MD (Jan. 25, 2016) — Many Americans who turn to over-the-counter (OTC) medicines for chronic pain relief are routinely ignoring medicine labels, according to physician and consumer surveys released by the American Gastroenterological Association (AGA). This practice puts people at risk of overdose which can lead to serious side effects such as stomach bleeding, ulcers, liver damage, among other complications, and even death.

For the full press release, click here.

For the executive summary, click here.


Commentary: Pain Awareness Month: Manage Your Pain Safer & Smarter

National Pain Report | Byron Cryer, MD | Posted on September 25, 2015

Byron L. Cryer, MDLast week I was called in to see a 45-year-old otherwise healthy female who was admitted to the emergency department following two bouts of having vomited blood. She was an avid exerciser, had recently sprained her ankle and had lately been taking prescribed naproxen 500 mg twice daily, for the last 7 days. The only other medication she was taking was daily low-dose aspirin, 325 mg per day; because someone had told her that taking an aspirin per day would be good for her heart, even though she did not have any risk factors for heart disease. The source of the vomiting turned out to be a bleeding stomach ulcer caused by unintentionally overdosing on naproxen plus aspirin. Interestingly, prior to coming in to the emergency department, she denied abdominal pain or discomfort. Read more…